Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 45, NWS Little Rock, AR

June 5, 20174 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at Jun 5, 2017, 2:33 AM CDT for 4 counties in Arkansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2017, 2:33 AM CDT (07:33 UTC)
Expired
Jun 5, 2017, 5:30 AM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Conway County, AR, Pope County, AR, Van Buren County, AR, Yell County, AR

The radar

The Little Rock radar (KLZK), 88 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 4:00 AM CDTFLASH FLOODAtkins, ARAVENUE 5 NORTHEAST IN ATKINS WAS FLOODED PRETTY BAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 87 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

438 
WGUS54 KLZK 050733
FFWLZK
ARC029-115-141-149-051030-
/O.NEW.KLZK.FF.W.0045.170605T0733Z-170605T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
233 AM CDT MON JUN 5 2017

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Southwestern Van Buren County in north central Arkansas...
  Northeastern Conway County in central Arkansas...
  Northeastern Yell County in central Arkansas...
  Central Pope County in central Arkansas...

* Until 530 AM CDT

* At 230 AM CDT, Doppler radar indicated showers and a few 
  thunderstorms producing heavy rain across the warned area. Radar 
  estimates that 2 to 2.5 inches of rain have fallen in this 
  area in the last three hours. Flash flooding is likely to occur.

* Some locations that will experience flooding include...
  Russellville...                   Dardanelle...
  Atkins...                         Pottsville...
  Dover...                          London...
  Hector...                         Lake Dardanelle State Park...
  Happy Bend...                     Claude...
  Cleveland...                      Broomfield...
  Hattieville...                    Lanty...
  Jerusalem...                      Lake Dardanelle...
  Blick...                          Taral...
  Mt Nebo State Park...             Appleton...

LAT...LON 3570 9257 3537 9257 3511 9323 3544 9328

$$

51

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 12:47 AM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 5, 12:47 AM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1247 AM CDT Mon Jun 5 2017

.AVIATION...
Scattered showers and a few thunderstorms are expected
overnight. Coverage will increase again during the daytime and
especially the afternoon hours on Monday. Late tonight some patchy
dense fog could be seen. Winds will be generally light to calm.

&&

.PREV DISCUSSION...(ISSUED 611 PM CDT Sun Jun 4 2017
)

DISCUSSION...

Updated to include the 00Z aviation discussion below...

AVIATION...

Isolated to scattered SHRA/TSRA will remain possible this
evening...with coverage gradually decreasing later tonight. Will
still keep some mention of SHRA overnight...but should be more
isolated in nature. Coverage of SHRA/TSRA will increase again
during the daylight hrs on Mon. Just like in previous
nights...some patchy fog may also be seen overnight into early Mon
morning.

PREV DISCUSSION...(ISSUED 238 PM CDT Sun Jun 4 2017)

SHORT TERM...Tonight Through Tuesday

Showers and thunderstorms will continue through Monday, as remnant
surface boundaries meander around the region, and upper low over
the Red River Valley gradually shifts eastward. Similar to the
last few days, over all convective coverage will decrease late
tonight, then increase again on Monday as daytime heating kicks
in.

Precipitation should clear out Monday night and Tuesday, as the
upper low weakens, becomes an open wave and pushes into the
central Gulf Coast region. Behind it, meridional upper flow will
usher cooler and drier air into the region.

LONG TERM...Tuesday Night Through Sunday

Tuesday night through Wednesday night a large scale trough will
setup over the eastern half of the continental United States, with
an upper ridge over the west. As we head into into the weekend, the
western ridge will shift east into the plains. Shortwave energy
moving south through the upper midwest will help to fend off the
ridge progression somewhat on Friday, but by late Saturday afternoon
the ridge should be situated right over Arkansas and will remain
there into Sunday.

So what does this mean for Arkansans from a weather perspective?
Well, persistent north to northwesterly flow overhead during the
midweek time frame will keep temperatures below normal with dry
conditions prevailing. The midwest shortwave energy will likely
increase cloud cover, especially in the north, on Friday but model
agreement on continuing dry conditions is pretty high so I went
ahead and removed the slight rain chances up north. The ridge
building in for the weekend looks like it will finally push
temperatures back up to, or possibly above, normal values though.
The pattern is consistent with more summer-like temperatures and
weather, with south or southwesterly winds extending from the
surface up through the mid levels. With such a pattern in place I
would expect the arrival of 90s for afternoon highs in many places,
including Little Rock. But for the time being, have not gone that
high yet since it's still 6-7 days out.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...51
Hazardous weather outlook, Jun 4, 10:10 PM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Little Rock AR
1010 PM CDT Sun Jun 4 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-051000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
1010 PM CDT Sun Jun 4 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Rest of Tonight

Scattered showers and a few thunderstorms will remain possible
overnight. However, no organized severe weather is expected. Patchy
dense fog will also form during the late night and early morning
hours.

.DAYS TWO THROUGH SEVEN...Monday Through Saturday

An upper level disturbance will linger over Arkansas on Monday, with
shower and thunderstorm chances in the forecast. An isolated strong
or severe storm is possible, but the overall threat will remain low.
Locally heavy rainfall may also occur with stronger storms.

Drier conditions will return starting on Tuesday and continuing
through the rest of the week.

.Spotter Information Statement...

Spotter activation is not anticipated.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

44

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:08 AM CDTFlash Flood WarningLZKIndependence3 hr
Jun 5, 9:19 AM CDTFlash Flood WarningLZKIndependence, Izard, Sharp3 hr
Jun 5, 11:00 AM CDTAreal Flood AdvisoryLZKIndependence, Izard, Sharp3 hr
Jun 5, 2:01 PM CDTRiver Flood WarningLZKIndependence, Jackson4 days

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.